Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 2, 2024, 8:01 PM EDT for Licking County, Ohio. It was in force for 29 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2024, 8:01 PM EDT (00:01 UTC)
- Expired
- Apr 2, 2024, 8:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Licking County, OH
The radar
The Cincinnati radar (KILN), 147 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 8:08 PM EDT | TSTM WND DMG | 5 Wnw Gratiot, OH | Another damage report on Fairview Road (different address). Trees uprooted. A roof on a chicken coop destroyed. Time estimated from RADAR. |
| Apr 2, 8:08 PM EDT | TSTM WND DMG | 5 Wnw Gratiot, OH | Trees uprooted on property on Fairview Road. No structural damage. Time estimated from RADAR. |
| Apr 2, 8:08 PM EDT | TORNADO | 5 Wnw Gratiot, OH | An EF0 tornado damaged numerous trees, and caused minor structural damage to a barn and a few outbuildings. Maximum estimated wind speed of 75 mph. |
| Apr 2, 8:12 PM EDT | TSTM WND DMG | 3 Wnw Gratiot, OH | Tree uprooted. Time estimated from radar. |
| Apr 2, 8:15 PM EDT | TSTM WND DMG | 2 Nw Gratiot, OH | Several trees down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 3:49 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
226
WUUS51 KILN 030001
SVRILN
OHC089-030030-
/O.NEW.KILN.SV.W.0049.240403T0001Z-240403T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
801 PM EDT Tue Apr 2 2024
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southeastern Licking County in central Ohio...
* Until 830 PM EDT.
* At 801 PM EDT, a severe thunderstorm was located near Harbor Hills,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Newark, Heath, Granville, Hanover, Marne, Harbor Hills, Gratiot,
Toboso, Interstate 70 at State Route 13, and Brownsville.
This includes I-70 in Ohio between mile markers 130 and 142, and near
mile marker 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
A Tornado Watch remains in effect until 1000 PM EDT for central Ohio.
&&
LAT...LON 3996 8220 3995 8220 3995 8223 3993 8223
3993 8246 4011 8248 4017 8219
TIME...MOT...LOC 0001Z 254DEG 38KT 3995 8238
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AR1 follow-up statement
053
WWUS51 KILN 030024
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
824 PM EDT Tue Apr 2 2024
OHC089-030034-
/O.EXP.KILN.SV.W.0049.000000T0000Z-240403T0030Z/
Licking OH-
824 PM EDT Tue Apr 2 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LICKING COUNTY
WILL EXPIRE AT 830 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM EDT for central Ohio.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
&&
LAT...LON 3996 8220 3995 8220 3995 8223 3993 8223
3993 8246 4011 8248 4017 8219
TIME...MOT...LOC 0024Z 254DEG 38KT 4001 8208
$$
ARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 7:45 PM EDT, 16 minutes earlier.
Area forecast discussion, Apr 2, 7:45 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
745 PM EDT Tue Apr 2 2024
.SYNOPSIS...
A strong low pressure system will move northeast to southern
Lake Michigan tonight. A cold front trailing from this low will
move east across the region, bringing a period of showers and
thunderstorms along and ahead of it. Some storms may be severe
late this afternoon into this evening. A cold mid level low
pressure system will then dig southeast into the area Wednesday
into Thursday, bringing below normal temperatures along with
rain and snow showers.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The best chance for severe storms will be late this afternoon
into this evening, especially for the Tri-State, as a moist,
unstable airmass advects quickly in from the southwest. All
hazards are a concern, damaging winds, large hail, possible
tornadoes as the environment will be conducive to supercells and
rotating updrafts. The severe threat will also exist elsewhere,
but may be somewhat less as instability starts to wane this
evening ahead of an advancing cold front. We have also had some
heavy rain today, especially the northern half of the CWFA,
which has resulted in some short fused flooding and flooding
rivers. Will continue Flood Watch until 03Z, or 11 pm EDT for
the entire region. Watch will likely be trimmed once the cold
front passes by.
For the overnight period, CAA will ensue behind the cold front.
There will be a "dry slot" in the wake of the front where pcpn
should end. However, low level moisture will advect in from the
northwest, bringing considerable stratocumulus clouds. Winds
will be from the west/southwest between 10 and 20 mph with gusts
between 25 and 35 mph. Lows will range from the mid 30s east to
the lower 40s west.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
It will be a cold, cloudy, showery pattern for the short term
forecast.
A cold mid level low will rotate southeast into our region
Wednesday. This mid level low will be occluded with its surface
low. We should start out briefly dry early. Then, as we start to
destabilize diurnally and this interact with the mid level low,
showery pcpn will increase and spread in from the west. It will
also be unstable enough for some embedded thunder. Low freezing
levels will likely result in either some small hail or graupel.
By late in the day as cold air continues to advect in, some
snow may mix in with the rain showers near west central Ohio and
parts of the Whitewater and Miami Valleys. Highs will range
from the lower 40s west to near 50 east.
For Wednesday night, widespread pcpn is expected as the mid
level low continues to slowly rotate southeast. Snow will
continue to mix in with the rain as temperatures slowly fall
overnight. Given warm ground and temperatures still a little
above freezing, not much is expected in terms of snow
accumulation. Lows will fall into the lower to mid 30s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
It will be chilly and wet Thursday in the brisk northwest flow
under a closed mid level low and associated surface low
positioned over Ohio. Snow may mix with rain showers Thursday
morning, with thunder possible Thursday afternoon when marginal
instability is forecast to develop. The chance for a mix of rain
and snow showers will last through Friday in the persistently
damp cyclonic flow behind the low. An expansive area of high
pressure will bring dry weather Saturday through Sunday. Rain
showers may return Monday due to weakening disturbances
circulating over the Great Lakes. Drier weather is expected for
Tuesday as the next high pressure builds over Ohio.
Well below normal high temperatures in the 40s and lows in the
30s are forecast Thursday and Friday in the northwest flow
behind the low. A warming trend is indicated for the remainder
of the period, with highs rising to around 70 by Tuesday.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
For tonight, a convergent band of showers and thunderstorms
will occur along and just ahead of an eastward advancing cold
front. This will be another period for MVFR/IFR conditions.
Once the cold front passes by, CAA will ensue. There will be a
break in deep moisture and lift, so it should dry out behind the
front. However, CAA stratocumulus will wrap southeast into the
region, bringing MVFR ceilings. Winds will be from the
west/southwest around 15 knots with some gusts to 25 knots.
On Wednesday, aforementioned surface low pressure will have
occluded with its parent mid level low. The tandem will slowly
rotate south and east with time. As the day wears on, diurnal
instability will interact with the system to bring showers to
the region from the west. There could even be some embedded
thunderstorms. Some snow may mix in with the rain late in the
day near the KDAY terminal. Winds will remain westerly around 15
knots with gusts to 25 knots.
OUTLOOK...MVFR/IFR ceilings and visibilities likely Wednesday
night into Thursday. MVFR ceilings and visibilities possible
Thursday night into Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 11 PM EDT this evening for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Flood Watch until 11 PM EDT this evening for KYZ089>100.
IN...Flood Watch until 11 PM EDT this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Coniglio
AVIATION...HickmanHazardous weather outlook, Apr 2, 9:51 AM EDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 951 AM EDT Tue Apr 2 2024 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-031500- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery- Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 951 AM EDT Tue Apr 2 2024 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Additional showers and thunderstorms will develop this afternoon and will continue into this evening. The greatest window for severe storms to occur will be between 1 PM and 8 PM with the potential for all weather hazards. The weather hazards include damaging winds, large hail, and several tornadoes, some of which may be strong or intense. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 2, 6:48 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
648 PM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Tstm Wnd Dmg 2 NE Forest Park 39.31N 84.51W
04/02/2024 Butler OH Trained Spotter
1 Large tree down. Time estimated from
radar.
&&Local storm report, Apr 2, 6:49 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
649 PM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Hail 2 NE Forest Park 39.31N 84.51W
04/02/2024 M1.00 Inch Butler OH Trained Spotter
Time estimated from radar.
&&Local storm report, Apr 2, 7:02 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
702 PM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM Hail 2 NE Milledgeville 39.61N 83.57W
04/02/2024 M0.70 Inch Fayette OH Trained Spotter
&&
ANSpecial weather statement, Apr 2, 7:07 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Wilmington OH
707 PM EDT Tue Apr 2 2024
OHZ055-056-064-065-022330-
Licking OH-Fairfield OH-Franklin OH-Pickaway OH-
707 PM EDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FRANKLIN...FAIRFIELD...NORTHEASTERN PICKAWAY AND SOUTHWESTERN LICKING
COUNTIES THROUGH 730 PM EDT...
At 707 PM EDT, a strong thunderstorm was located near Groveport,
moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph, penny size hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Columbus, Newark, Lancaster, Reynoldsburg, Grove City, Gahanna,
Pickerington, Circleville, Bexley, Heath, Granville, Pataskala, Canal
Winchester, Groveport, Ashville, Baltimore, Buckeye Lake, Hebron,
South Bloomfield, and Millersport.
This includes the following Interstates...
I-70 in Ohio between mile markers 100 and 131.
I-71 in Ohio between mile markers 100 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
A Tornado Watch remains in effect until 1000 PM EDT for central Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3974 8240 3962 8297 3992 8308 4017 8250
3993 8243 3993 8246 3984 8247 3984 8243
3983 8240
TIME...MOT...LOC 2307Z 247DEG 49KT 3988 8297
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ARSpecial weather statement, Apr 2, 7:48 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
748 PM EDT Tue Apr 2 2024
OHZ063-080-030015-
Highland OH-Fayette OH-
748 PM EDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
FAYETTE...SOUTHERN CLINTON AND NORTHERN HIGHLAND COUNTIES THROUGH 815
PM EDT...
At 748 PM EDT, a strong thunderstorm was located near Lynchburg,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Hillsboro, Lynchburg, Leesburg, Russell, Highland, East Monroe, and
Samantha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
A Tornado Watch remains in effect until 1000 PM EDT for central,
south central and southwestern Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3924 8380 3926 8378 3942 8352 3927 8340
3920 8377
TIME...MOT...LOC 2348Z 243DEG 25KT 3926 8371
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ARLocal storm report, Apr 2, 7:57 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
757 PM EDT Tue Apr 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Flood Grove City 39.87N 83.07W
04/02/2024 Franklin OH Amateur Radio
Flooding at State Route 665 and Hoover Road.
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 8:07 PM EDT | Areal Flood Advisory | ILN | Fairfield, Licking | 15 hr |
| Apr 2, 8:07 PM EDT | Tornado Warning | ILN | Licking | 23 min |
| Apr 2, 8:16 PM EDT | Tornado Warning | ILN | Pike, Scioto | 18 min |
| Apr 2, 8:22 PM EDT | Areal Flood Advisory | ILN | Adams, Brown, Pike, Scioto | 17 hr |
| Apr 2, 8:26 PM EDT | Severe Thunderstorm Warning | ILN | Pike | 34 min |
| Apr 2, 8:38 PM EDT | Tornado Warning | ILN | Scioto | 12 min |
| Apr 2, 8:56 PM EDT | Special Weather Statement | ILN | Scioto | 49 min |
| Apr 2, 9:19 PM EDT | Areal Flood Advisory | ILN | Adams | 12 hr |
| Apr 2, 9:44 PM EDT | River Flood Warning | ILN | Ross | 72 hr |
| Apr 2, 10:50 PM EDT | Areal Flood Advisory | ILN | Scioto | 15 hr |
| Apr 2, 10:53 PM EDT | River Flood Warning | ILN | Licking | 12 hr |
| Apr 2, 11:26 PM EDT | River Flood Warning | ILN | Adams | 8 hr |
| Apr 3, 12:38 AM EDT | River Flood Warning | ILN | Hocking | 20 hr |
| Apr 3, 4:20 AM EDT | River Flood Warning | ILN | Franklin, Pickaway | 31 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.